The Fat Decimator System. .The Fat Decimator System

Wednesday, July 11, 2018

If Any of These Signs Relate to You, You Need to Change Your Birth Control Method

POPSUGAR Fitness
If Any of These Signs Relate to You, You Need to Change Your Birth Control Method

Photographer: Sheila GimNo Restrictions: Editorial and internal use approved. OK for Native and co-branded use.

One of the many burdens that come with being a woman is birth control. As great as it is for preventing unwanted pregnancies, it's up to us to pick up our monthly prescriptions, to wear a patch, to get a shot, or to get a vaginal ring or IUD inserted inside of us. Not to mention the pains that come with each birth control method. But what many of us aren't aware of is that side effects, like bad cramps and moodiness, aren't in fact part of the deal. What you're experiencing may be a sign that your birth control isn't the right match for your body.

"If you feel depressed, out of whack, tired, moody, or just not right, then your birth control isn't working," Dr. Prudence Hall, gynecologist and founder of the Hall Center, told POPSUGAR.

See if any of the following signs from One Medical provider Jessica Lue-Lai, MD, relate to you:

You're bleeding or cramping heavily: Yes, excessive bleeding and cramping isn't something you have to live with! According to Dr. Lue-Lai, "you might need to have your birth control changed for lighter periods or more regular bleeding with less cramping" if you consistently experience these symptoms. Your mood is all over the place: Mood swings or feelings of anxiety or depression are worth speaking to your provider about. Your sex drive has changed: Birth control can sometimes cause your sex drive to plummet. Consider switching medications if this is a persistent issue for you. Your appetite has changed: "This is a very common side-effect; birth control is known to sometimes increase or decrease your appetite," Dr. Lue-Lai said. You're nauseous, dizzy, or even vomiting: These are considered extreme side effects and should definitely be addressed with your doctor. You're dealing with breast tenderness: Breast tenderness isn't completely uncommon with certain birth control, but severe pain can be a cause for concern. You're seeing acne where it wasn't before: Women who already prone to breakouts may experience severe acne with hormonal IUDs or contraception pills. If you're having excessive acne that's worsening, it might be time to change birth control. Your birth control may not be effective: To find out how effective your birth control is, Dr. Lue-Lai recommends checking out Bedsider.org, which is a great resource that allows you to weigh your options.

When starting a new birth control method, you should give yourself a two to three-month adjustment period before considering a switch. "Certain mild symptoms like acne, mood swings, or irregular spotting are not uncommon at the start," Dr. Lue-Lai said. "However, with birth control that contains only progesterone – Nexplanon, a Depo shot, or IUDs like Mirena, Skyla, or Liletta, for example – users may have irregular bleeding for several months before the symptoms improve."

Forgetting to take your birth control regularly can also affect your body's response. But if you're consistent and you're still experiencing ongoing symptoms or changes, you should definitely consult your provider.